Maryland, 2018

Damaging Wind in Maryland, July 23, 2018

July 23, 2018 · NWS LWX · 1 event in 1 county or zone

A cutoff low from the jet stream remained just to our west on the 23rd. An isolated thunderstorm became severe due to an unstable atmosphere and stronger winds that were able to mix down from aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cutoff low from the jet stream remained just to our west on the 23rd. An isolated thunderstorm became severe due to an unstable atmosphere and stronger winds that were able to mix down from aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 9:13 PM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 22, 9:13 PM EST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1013 PM EDT Sun Jul 22 2018

.SYNOPSIS...
A broad and slow moving low pressure system will drop from the
Ohio Valley into the Southeast by Monday. This low will continue
to influence the Mid Atlantic during the early part of the
week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Deep southerly flow remains across the region this evening as
upper low slowly retreats westward. The air mass is
characterized by plentiful and increasing moisture (Precipitable
water values forecast to rise above 2" overnight). MLCAPE
ranges from about 500-1500 J/KG from NW-SE this evening with
MUCAPE values from 1000-2000 J/KG, and this is progged to be
maintained through the night. Isolated to scattered
showers/thunderstorms have been moving across the region from
south to north through the afternoon and evening and this will
continue for at least the next several hours. It is more
uncertain with regards to convective evolution overnight. Height
values will increase overnight as upper low slowly retreats,
but with deep southerly flow, high moisture values, and
instability, the potential for showers/thunderstorms will
continue overnight. Several models, including the HRRR actually
show convection increasing overnight, and thus will continue to
evaluate flood/flash flood risk overnight. Have extended flash
flood watch until 5 AM and will allow next shift to consider
flash flood watch for Monday.

Some patchy fog is also possible overnight. Lows will range from
the mid 60s to mid 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Plume of very high PW air >2.0 inches is expected to shift more
westward/inland as upper low drops into the Southeast and
heights rise along the coast Monday and Tuesday. Forecast wind
profiles indicate strong unidirectional flow very conducive to
training convection and model signal for heavy rain is stronger
with widespread convection. The flood threat will build with
each passing day as more areas get hit by rainfall. Locations
along and east of the Blue Ridge into north-central MD appear
at greatest risk of experiencing flash flooding, which could be
aided by southeast low level flow which could enhance
precipitation due to uplift along the terrain. Temperatures
will show a muted diurnal range due to the clouds and precip
with highs below normal and lows above normal.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A trough of low pressure will remain stationary through Thursday,
thanks to a blocking 500mb ridge over the northern Atlantic. A
persistent train of moisture pushing up from the south will interact
with this trough to produce showers and thunderstorms on both
Wednesday and Thursday afternoon. Much of the shower and
thunderstorm activity should occur during the warmest time of the
day in the afternoon through the early evening hours each day.
Precipitable water values of 1.75 inches to 2.25 inches will aid in
heavy rainfall within the shower and thunderstorm activity. High
temperatures will be slightly below normal and low temperatures will
be slightly above normal due to cloud cover and showers and
thunderstorms.

The Upper level ridge over the northern Atlantic should begin to
break down and move east late Thursday into Friday, allowing for the
upper-level trough to finally move east. However, the trough looks
to again become stationary over the Delmarva Peninsula or VA
Tidewater region on  Friday. The chance of showers and a few
thunderstorms will still linger Friday because of the added lift of
a weak front. This weak front could also bring some warmer
temperatures thanks to the southwest flow out ahead of it, with
highs closer to average.

Weak high pressure makes an attempt to dry us out Friday night into
Saturday, but could soon be followed up by an approaching upper
level disturbance from the west Saturday night and Sunday. This
upper level feature could bring a warm front northward and a couple
rounds of showers and thunderstorms along it or behind it.
Temperatures will be close to normal.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Largely VFR conditions exist this evening, aside from localized
reductions in scattered showers/thunderstorms. Conditions will
deteriorate overnight into MVFR with IFR conditions possible
towards dawn as ceilings lower. Conditions should improve
somewhat on Monday, but numerous showers/thunderstorms are
expected, so reductions likely to continue.

Occasional showers and storms will persist through Tuesday,
with rain possibly heavy at times. It's tough to pinpoint any
period of worse conditions, although lower cigs will generally
be favored at night.

Showers and thunderstorms each day through Thursday. The warmest
time in the afternoon into the early evening hours would be the more
prominent time to encounter these showers and thunderstorms.
Occasionally MVFR or perhaps IFR could develop with the showers and
thunderstorms. Winds generally southeast to south at 5 to 10 knots
with higher gusts in thunderstorms through Wednesday night. Winds
could become southwesterly at 5 to 10 knots Thursday ahead of the
trough. Winds could shift to more westerly later Thursday night and
Friday with a trough moving across the region.

&&

.MARINE...
Scattered showers and thunderstorms with gusty winds which may
require Special Marine Warnings continue through this evening.
SCA conditions will continue to be possible through Tuesday
night, especially on the Bay and lower Potomac. Have maintained
the SCA through Monday night for these areas. Winds and waves
will also be locally higher in t-storms.

Small craft advisories possible Wednesday and Wednesday night for
the main stem Chesapeake Bay near and around the Tidal Potomac.
Winds southerly around 10 knots gusts to 15 to perhaps 20 knots
Wednesday and Wednesday evening. Winds becoming southwest to
westerly 5 to 10 knots gusts 15 knots Wednesday night and
Thursday.

&&

.HYDROLOGY...
Repeated rounds of showers and thunderstorms through the first
half of the week will lead to increasingly susceptible
conditions for not only flash flooding but eventually some river
flooding. Additional Flash Flood Watches and river related
products will likely be required, and those with sensitive
interests will want to start making plans.

&&

.TIDES/COASTAL FLOODING...
Gusty southerly flow will continue to lead to elevated water
levels for the next several days. Multiple Coastal Flood
Advisories are in effect through tonight. The overnight high
tides will be favored. Daily fluctuations are proving difficult
to pinpoint though, so adjustments to the forecast are likely.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 5 AM EDT Monday for DCZ001.
     Coastal Flood Advisory until 10 AM EDT Monday for DCZ001.
MD...Flash Flood Watch until 5 AM EDT Monday for MDZ004>006-011-013-
     014-016>018-503>508.
     Coastal Flood Advisory until 3 PM EDT Monday for MDZ017.
     Coastal Flood Advisory until 9 AM EDT Monday for MDZ014.
     Coastal Flood Advisory from 2 AM to 9 AM EDT Monday for MDZ011.
VA...Flash Flood Watch until 5 AM EDT Monday for VAZ052>057-506.
     Coastal Flood Advisory from 3 AM to 8 AM EDT Monday for VAZ054.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ531>534-537-
     539>543.
     Small Craft Advisory from 11 AM to 8 PM EDT Monday for ANZ530-
     535-536-538.

&&

SYNOPSIS...ADS
NEAR TERM...ADS/MM
SHORT TERM...ADS
LONG TERM...CJL
AVIATION...ADS/MM/CJL
MARINE...ADS/MM/CJL
HYDROLOGY...MM/ADS
TIDES/COASTAL FLOODING...MM/ADS
Hazardous weather outlook, Jul 22, 9:15 PM EST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1015 PM EDT Sun Jul 22 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1015 PM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Flash Flood Watch is in effect until 5 AM Monday Morning for
the entire outlook area.

Scattered showers and thunderstorms with gusty winds over the
waters may require Special Marine Warnings.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous incidents of flooding are likely Monday
into Wednesday. Flash Flood Watches will likely be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1015 PM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flash Flood Watch is in effect through 5 AM Monday Morning for
much of the Baltimore and Washington metropolitan area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous incidents of flooding are likely Monday
into Wednesday. Flash Flood Watches will likely be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 22, 8:05 PM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
905 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     MARINE TSTM WIND 2 E WOODBRIDGE          38.64N  77.22W
07/22/2018  M43 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX1801084

DH
Local storm report, Jul 22, 8:21 PM EST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
921 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLOOD            BALTIMORE               39.30N  76.61W
07/22/2018                   BALTIMORE CITY     MD   911 CALL CENTER

            26 ROADS BLOCKED BY HIGH WATER THROUGHOUT THE CITY.

&&

EVENT NUMBER LWX1801085

DH
Local storm report, Jul 22, 9:01 PM EST, 5 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1001 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     2 ENE DUNKIRK           38.74N  76.63W
07/22/2018                   CALVERT            MD   911 CALL CENTER

            TREE FELL ON POWER LINES ON MD-260 WEST CHESAPEAKE
            BEACH ROAD.

0220 PM     TSTM WND DMG     4 E KETTERING           38.90N  76.72W
07/22/2018                   PRINCE GEORGES     MD   DEPT OF HIGHWAYS

            TREE ON POWER LINES BLOCKING THE WESTBOUND RAMP FROM
            MD-214 TO US-301 CRAIN HIGHWAY.

0240 PM     TSTM WND DMG     2 NNE PRINCE FREDERICK  38.57N  76.57W
07/22/2018                   CALVERT            MD   LAW ENFORCEMENT

            TREE DOWN ON WIRES BLOCKING CLAY HAMMOND ROAD NEAR
            LOTTIE FOWLER ROAD.

0310 PM     FLOOD            2 SE UTICA              39.51N  77.38W
07/22/2018                   FREDERICK          MD   FIRE DEPT/RESCUE

            WATER RESCUE ON DEVILBISS BRIDGE ROAD AT THE MONOCACY
            RIVER.

0312 PM     FLOOD            ROCK CREEK              38.90N  77.06W
07/22/2018                   DISTRICT OF COLUMB DC   BROADCAST MEDIA

            NORTHBOUND ROCK CREEK PARKWAY BLOCKED BY HIGH WATER
            BETWEEN I-66 POTOMAC FREEWAY AND VIRGINIA AVENUE NEAR
            THE KENNEDY CENTER.

0312 PM     FLOOD            2 SSW MOUNT HARMONY     38.67N  76.62W
07/22/2018                   CALVERT            MD   LAW ENFORCEMENT

            NORTHBOUND MD-4 SOUTHERN MARYLAND BOULEVARD CLOSED DUE
            TO HIGH WATER AT CAMELEER PASS.

0334 PM     FLOOD            2 E LOWER MARLBORO      38.66N  76.65W
07/22/2018                   CALVERT            MD   LAW ENFORCEMENT

            LANDSLIDE BLOCKING BRISCOE TURN ROAD AT LOWER MARLBORO
            ROAD.

0341 PM     FLOOD            2 S CHESAPEAKE BEACH    38.67N  76.53W
07/22/2018                   CALVERT            MD   LAW ENFORCEMENT

            HIGH WATER BLOCKING MD-261 BAYSIDE ROAD AT SUMMER CITY
            BOULEVARD.

0355 PM     FLOOD            2 E BENEDICT            38.50N  76.64W
07/22/2018                   CALVERT            MD   LAW ENFORCEMENT

            SIXES ROAD CLOSED DUE TO HIGH WATER NEAR MD-231
            HALLOWING POINT ROAD.

0409 PM     FLOOD            2 NNW MECHANICSVILLE    38.45N  76.74W
07/22/2018                   ST. MARYS          MD   911 CALL CENTER

            LOCKES HILL ROAD CLOSED FROM FLOODING

0409 PM     FLOOD            LEONARDTOWN             38.30N  76.64W
07/22/2018                   ST. MARYS          MD   911 CALL CENTER

            ALL FAITH CHURCH ROAD CLOSED AT PILKERTON LANE FROM
            FLOODING.

0410 PM     FLOOD            2 NW HUNTINGTOWN        38.64N  76.63W
07/22/2018                   CALVERT            MD   LAW ENFORCEMENT

            MILL BRANCH ROAD/STONELEIGH COURT IMPASSABLE DUE TO
            HIGH WATER.

0421 PM     FLOOD            2 NNW HUNTINGTOWN       38.64N  76.63W
07/22/2018                   CALVERT            MD   LAW ENFORCEMENT

            STEVEN REID ROAD BLOCKED BY HIGH WATER.

0421 PM     MARINE TSTM WIND 7 SE ABERDEEN PROVING G 39.40N  76.04W
07/22/2018  M39 MPH          ANZ530             MD   BUOY

0426 PM     MARINE TSTM WIND 7 SE ABERDEEN PROVING G 39.40N  76.04W
07/22/2018  M52 MPH          ANZ530             MD   BUOY

0450 PM     FLOOD            FREDERICK               39.43N  77.42W
07/22/2018                   FREDERICK          MD   911 CALL CENTER

            THE COUNTY REPORTS THAT NUMEROUS ROADS ACROSS THE
            NORTHERN TWO THIRDS OF THE COUNTY ARE STILL CLOSED AND
            FLOODED FROM YESTERDAYS HEAVY RAIN. ALSO 5 NEW ONES ARE
            CLOSED FROM ADDITIONAL RAIN THIS AFTERNOON.

0600 PM     FLOOD            2 WSW GOLDEN BEACH      38.48N  76.73W
07/22/2018                   ST. MARYS          MD   911 CALL CENTER

            ALL FAITHS ROAD AT PILKERTON IS STILL CLOSED.

0600 PM     FLOOD            PRINCE FREDERICK        38.55N  76.59W
07/22/2018                   CALVERT            MD   911 CALL CENTER

            NUMEROUS REPORTS OF FLOODING AND ROAD CLOSURES.

0642 PM     FLOOD            1 SSE DUNKIRK           38.71N  76.65W
07/22/2018                   CALVERT            MD   LAW ENFORCEMENT

            SOUTHBOUND MD-4 SOUTHERN MARYLAND BOULEVARD CLOSED DUE
            TO HIGH WATER NEAR CORTLAND LANE/HALL CREEK.

0648 PM     FLOOD            3 ENE WALDORF           38.65N  76.86W
07/22/2018                   CHARLES            MD   LAW ENFORCEMENT

            HIGH WATER ON PINEWOOD DRIVE NEAR LUCY DRIVE.

0722 PM     FLOOD            3 E WALDORF             38.65N  76.86W
07/22/2018                   CHARLES            MD   LAW ENFORCEMENT

            PINEFIELD ROAD CLOSED DUE TO HIGH WATER NEAR ALFRED
            DRIVE.

0734 PM     TSTM WND DMG     2 SSE KESWICK           37.99N  78.34W
07/22/2018                   ALBEMARLE          VA   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF US-250 RICHMOND ROAD
            AND VA-794 THREE CHOPT ROAD.

0747 PM     TSTM WND DMG     3 SW STONY POINT        38.08N  78.40W
07/22/2018                   ALBEMARLE          VA   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF VA-649 PROFFIT ROAD
            AND VA-20 STONY POINT ROAD.

0818 PM     FLOOD            1 S RIVA                38.93N  76.59W
07/22/2018                   ANNE ARUNDEL       MD   BROADCAST MEDIA

            CENTRAL AVENUE BLOCKED BY HIGH WATER AT BEARDS CREEK.

0830 PM     FLOOD            BALTIMORE               39.30N  76.61W
07/22/2018                   BALTIMORE CITY     MD   911 CALL CENTER

            26 ROADS BLOCKED BY HIGH WATER THROUGHOUT THE CITY.

0858 PM     MARINE TSTM WIND 2 E WOODBRIDGE          38.64N  77.22W
07/22/2018  M43 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX1801060 LWX1801061 LWX1801072 LWX1801063 LWX1801062
LWX1801066 LWX1801064 LWX1801065 LWX1801067 LWX1801069 LWX1801070
LWX1801068 LWX1801071 LWX1801073 LWX1801074 LWX1801075 LWX1801076
LWX1801077 LWX1801078 LWX1801079 LWX1801080 LWX1801081 LWX1801082
LWX1801083 LWX1801085 LWX1801084

DH

The radar

The Sterling radar (KLWX), 78 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baltimore City (C)

When
July 23, 2:01 AM EST
Where
Baltimore City (C) County, 2.54 mi WNW of Mt Hope
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.400, -76.760

Multiple downed trees were near Greenspring Valley Road and Championship Court.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768158.